Virginia, 2011

Winter Storm and Winter Weather in Virginia, January 11 to 12, 2011

January 11 to 12, 2011 · NWS LWX · 16 events in 15 counties and zones

Low pressure tracked through the Ohio Valley on the 11th before transferring its energy to another area of low pressure off the Mid-Atlantic Coast during the evening hours. A period of snow associated with these systems affected the area during the late afternoon and evening hours of the 11th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked through the Ohio Valley on the 11th before transferring its energy to another area of low pressure off the Mid-Atlantic Coast during the evening hours. A period of snow associated with these systems affected the area during the late afternoon and evening hours of the 11th. Upslope snow continued into the early morning hours of the 12 for locations along and west of the Allegheny front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 11, 3:31 PM EST, 29 minutes earlier.

Area forecast discussion, Jan 11, 3:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EST TUE JAN 11 2011

.SYNOPSIS...
COASTAL LOW PRESSURE WILL MOVE NORTH AND EAST OF THE REGION
OVERNIGHT AS IT STRENGTHENS TONIGHT. HIGH PRESSURE WILL BUILD IN
TOMORROW...AND GENERALLY REMAIN THE DOMINANT INFLUENCE TO AREA
WEATHER THROUGH THE WEEKEND. THE NEXT LOW PRESSURE TO AFFECT THE
REGION WILL BE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MID-ATLC CONTS TO BE SANDWICHED BTWN PAIR OF SFC CYCLONES...ONE OFF
COAST OF HATTERAS AND ANOTHER OVR OHIO. THESE LOWS WILL BECOME ONE
OVNGT...FORMING A STRONGER LOW NE OF RGN. UNTIL THE SYSTEMS
PHASE...LIKELY NOT UNTIL THE APPROACH OF H5 VORT MAX IN ERN
KY...PRECIP WILL BE LIGHT AT BEST. A MLVL DRY AIR INTRUSION FROM SW
WILL INHIBIT SIGNIFICANT PRECIP FURTHER. THEREFORE...ADZYS HAVE BEEN
DROPPED FOR SHENANDOAH VLY...NON-UPSLOPE-FAVORED AREAS OF POTOMAC
HIGHLANDS...AND CNTRL VA FOOTHILLS. FOR AREAS OF WV/VA NEAR THE
POTOMAC AND NRN MD...XPCD WNW-ESE ORIENTED ZONE OF SNOW TO DVLP AND
INCREASE IN SIZE AND COVERAGE ACRS THIS RGN. AMOUNTS OF 1-2 INCHES FCST
FOR THESE AREAS...WITH HIGHEST TOTALS NEAR MASON DIXON LINE AND
AREAS CLOSEST TO COASTAL LOPRES N/E OF BALTIMORE. FOR METRO DC AND
POINTS S...INCLUDING SRN MD...H9-7 WAA FROM SE HAS ALLOW FOR SOME
ABV 0C AIR TO CHANGE/MIX SN WITH IP/ZR. NOTHING MORE THAN A TRACE
FRZG ACCRETION SHUD OCCUR. ADZY WILL BE CONTINUED FOR THESE TWO
LATTER AREAS.

BY 6Z...MAJORITY OF CWA WILL BE S/W OF DVLPG PRECIP SHIELD IN DRYING
ATMOSPHERE. XCPN WILL BE UPSLOPE AREAS...WHICH WILL SEE INCRG SNSH
AS UPR LOW APPROACHES FROM THE W. MINIMA SHUD BE IN SEASONAL
20S...WITH TEENS IN HIGHER ELEVATIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
STRENGTHENING LOPRES N/E OF RGN WILL CAUSE INCRG NW WINDS THRU RGN.
GENERALLY DWNLSLG FLOW WILL BE CHALLENGED ENUF BY STEEPENING LAPSE
RATES...STRONG PVA...AND GREAT LAKES MOISTURE TO ALLOW FOR A CHC OF
-SNSH EVEN E OF ALLEGHENY FRONT. ELSEWHERE...DRY WITH MAXIMA IN THE
30S. HIGH END ADZY LVL SNOWFALL XPCD W FACING SLOPES OF ALLEGHENY
HIGHLANDS...AND THO CONFIDENCE NOT HIGH ENUF FOR WRNG ATTM...HIGHER
ACCUMS PSBL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
NW FLOW WILL KEEP UPSLOPE PCPN GOING ON THE WRN FRONT WEDNESDAY
NIGHT AND PERHAPS INTO THURSDAY. HOWEVER...MOISTURE WILL BECOME
INCREASINGLY LIMITED SO AMOUNTS SHOULD NOT BE TOO SIGNIFICANT. SKIES
WILL CLEAR LATE WEDNESDAY NIGHT INTO THURSDAY...BUT WITH PLENTY OF
COLD ADVECTION...THAT WILL NOT HELP TEMPERATURES AT ALL. HIGHS WILL
LIKELY STRUGGLE TO REACH FREEZING IN MOST AREAS. CLOUDS RE-INCREASE
THURSDAY NIGHT AHEAD OF A WEAK UPPER LEVEL DISTURBANCE...AND THOSE
CLOUDS WILL SAVE THE AREA FROM WHAT WOULD OTHERWISE BE A BRUTALLY
COLD NIGHT.

AFTER A COLD BUT DRY DAY TO END THE WORK WEEK...ANOTHER UPPER
DISTURBANCE PASSES TO THE NORTH ON SATURDAY. MOST OF THE ENERGY AND
PCPN WITH THIS SYSTEM WILL BE NORTH OF THE AREA...BUT IT IS CLOSE
ENOUGH TO WARRANT KEEPING A SLIGHT CHANCE MENTION MAINLY NORTH OF
U.S. HIGHWAY 50 AND IN THE HIGHLANDS FOR SATURDAY AFTERNOON.
TEMPERATURES WILL BE JUST WARM ENOUGH THAT IT COULD BE RAIN OR
SNOW...SO WILL MENTION BOTH. THIS SHOULD END QUICKLY...BUT BE
FOLLOWED BY ANOTHER NW FLOW UPSLOPE PERIOD THROUGH AT LEAST SUNDAY.

THE FORECAST GETS MORE MURKY AFTER THAT...WITH THE POTENTIAL FOR
ANOTHER WEAK DISTURBANCE LATE IN THE WEEKEND. FOR NOW...WILL
DISCOUNT THIS POTENTIAL...BUT WE WILL NEED TO REVISIT THAT IN FUTURE
FORECASTS. WHAT IS MORE CERTAIN IS A STRONGER SYSTEM...AND A
LONG-AWAITED WARMUP...EARLY NEXT WEEK. TEMPERATURES COULD PUSH 50 IN
OUR SOUTHERN COUNTIES. WILL CARRY CHANCE POPS MON NIGHT/TUESDAY FOR
MOSTLY RAIN /THOUGH WITH SOME RASN MIX MON NIGHT NORTH/.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
LGT SN OVRSPREADS TERMINALS BY 23Z...CONTG FOR 6 OR SO HRS ALONG
WITH IFR VSBY/CIGS...BEFORE ERODING AWAY FROM SW-NE. IP/ZR IS PBSL
AT BWI/MTN AND PERHAPS EVEN DCA...THO CONFIDENCE IN THIS IS QUITE
LOW. SN ACCUMULATIONS SHUD RANGE FROM AS LITTLE AS 1/2 INCH AT
CHO...TO 1 TO 2 INCHES DC METRO AND MRB...TO AS MUCH AS 3 AT BWI AND
MTN.

TMW VFR CONDS XPCD...WITH INCRG NW WINDS.

VFR CONDS BASICALLY EXPECTED THROUGH THE EXTENDED. CANNOT COMPLETELY
RULE OUT SOME VISBY RESTRICTIONS SATURDAY...MAINLY AT MRB. CIG
RESTRICTIONS MIGHT ALSO BE POSSIBLE AT ALL SITES OVER THE WEEKEND.

&&

.MARINE...
MIX OF ZR/IP/SN ACRS WATERS THIS EVE...BCMG ALL SNOW BEFORE ENDING
AFTR MIDNIGHT. THEREAFTER...VSBY ISSUES NOT FCST THRU REMAINDER OF
WEEK. AS LOPRES PASSES E OF WATERS...WINDS WILL BCM N TNGT THEN
INCRG OUT OF THE WEST TWD MRNG. SCA RMNS IN EFFECT BEGINNING AT 7Z
FOR MID/LWR PORTIONS OF MD CHESAPEAKE BAY AND LWR TIDAL
POTOMAC...XPNDG TO ALL MARINE ZONES AT 12Z. NEAR GALE CONDS
PSBL...THO CONFIDENCE RMNS LOW SO NO UPGRADE TO GALE WRNG ATTM.

SCA CONTINUES THROUGH WEDNESDAY NIGHT AND WILL PROBABLY NEED TO BE
EXTENDED THROUGH THURSDAY. LIGHTER WINDS ARE EXPECTED AFTER THAT
THROUGH THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR MDZ013-
     016>018.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     MDZ003>007-009>011-014-502.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR
     VAZ052>057.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR VAZ042.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR VAZ503.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     WVZ051>053.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR WVZ501-
     503-505.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM WEDNESDAY TO 6 AM EST THURSDAY
     FOR ANZ532>534-537-540>543.
     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY
     FOR ANZ530-531-535-536-538-539.

&&

SYNOPSIS...JCE/SBK
NEAR TERM...SBK
SHORT TERM...SBK
LONG TERM...JCE
AVIATION...JCE/SBK
MARINE...JCE/SBK
Hazardous weather outlook, Jan 11, 3:38 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EST TUE JAN 11 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
338 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE DISTRICT OF
COLUMBIA METRO AREA...THE LOWER MARYLAND WESTERN SHORE...AND THE
INTERSTATE 95 CORRIDOR SOUTH OF WASHINGTON...THROUGH THIS EVENING
FOR A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE AREA
THROUGH THE OVERNIGHT HOURS...MOSTLY FOR SNOW. PLEASE REFER TO
THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY BEGINS LATE TONIGHT FOR PORTIONS OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONTINUES WEDNESDAY AND WEDNESDAY NIGHT.
THERE IS ALSO A SLIGHT CHANCE OF GALES OCCURRING WEDNESDAY
AFTERNOON. IN ADDITION...SMALL CRAFT ADVISORY CONDITIONS MAY
CONTINUE THROUGH AT LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AS WELL AS ANY SLEET OR
ICE ACCRETION TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
338 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS EXPECTED ACROSS THE OUTLOOK AREA TONIGHT. A WINTER
WEATHER ADVISORY IS IN EFFECT TONIGHT ONLY FOR THE WESTERN SLOPES
OF THE ALLEGHENY AND POTOMAC HIGHLANDS...AND ROUGHLY NORTH OF A
LINE FROM CUMBERLAND TO LOUDOUN AND MONTGOMERY COUNTIES...WHERE
SLIGHTLY MORE SNOW IS EXPECTED. PLEASE REFER TO THE WINTER WEATHER
MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS EXPECTED TO CONTINUE OVER THE WESTERN SLOPES OF THE
ALLEGHENY AND POTOMAC HIGHLANDS THROUGH THURSDAY. THE WINTER
WEATHER ADVISORY CONTINUES IN THESE AREAS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND ANY ICE ACCRETION
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Western Highland

When
January 11, 4:00 PM EST to 11:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snow accumulation of 4.0 inches was reported about two miles west of Hightown.

Winter Weather, Loudoun

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snowfall totaled up to 2.0 inches near Lucketts and 4.1 inches near Dover.

Winter Weather, Fairfax

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall averaged between one and two inches across the county.

Winter Weather, Arlington

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snowfall averaged between one inch across the county.

Winter Weather, Prince William

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Prince William forecast zone
Reported by
Unknown

Snowfall was estimated to be between one and two inches across the county.

Winter Weather, Northern Fauquier

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.0 inch near Halfway.

Winter Weather, Southern Fauquier

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall was estimated to be around one inch and ice accumulation from freezing rain was estimated to be around a trace across the southern portion of the county.

Winter Weather, Rappahannock

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.0 inch near Rock Mills. A trace of ice from freezing rain was estimated across the county.

Winter Weather, Culpeper

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snowfall totaled up to three tenths of an inch near Boston. A trace of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Madison

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snowfall totaled up to two tenths of an inch near Haywood. A trace of ice accumulation from freezing rain was estimated across the county.

Winter Weather, Greene

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

A trace of snow was reported in Greene County. A trace of ice was estimated from freezing rain across the county.

Winter Weather, Rockingham

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall totaled up to one tenth of an inch near Rocky Bar. A trace of ice was also reported near Rocky Bar.

Winter Weather, Page

When
January 11, 5:00 PM EST to 10:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A trace of ice from freezing rain was reported near Ida.

Winter Weather, Stafford

When
January 11, 6:00 PM EST to 10:00 PM EST
Where
Stafford forecast zone
Reported by
Public
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

A trace of freezing rain accumulation was reported across portions of the county.

Winter Weather, King George

When
January 11, 6:00 PM EST to 10:00 PM EST
Where
King George forecast zone
Reported by
Public
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

A trace of freezing rain accumulation was reported across portions of the county.

Winter Storm, Western Highland

When
January 11, 11:00 PM EST to January 12, 11:00 PM EST
Where
Western Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be over five inches across western Highland County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278517, 278500, 278501, 278504, 278505, 278509, 278510, 278511, 278512, 278513, 278514, 278515, 278516, 294357, 294359, 278553.